Oregon, 2017

Tornado in Oregon, October 12, 2017

October 12, 2017 · NWS PQR · 1 event in 1 county or zone

A somewhat weak low pressure system moving into Washington brought showers and thunderstorms across northwest Oregon. These storms had been showing weak rotation until one produced a tornado at the Aurora Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A somewhat weak low pressure system moving into Washington brought showers and thunderstorms across northwest Oregon. These storms had been showing weak rotation until one produced a tornado at the Aurora Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 12, 2:20 PM PST, 19 minutes earlier.

Area forecast discussion, Oct 12, 2:20 PM PST, 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
320 PM PDT Thu Oct 12 2017

Updated Aviation, Marine, and WWA segments

.SYNOPSIS...Periods of valley rain and mountain snow will continue
through Friday before conditions dry out and warm up over the
upcoming weekend.

&&

.SHORT TERM...Today through Sunday...Infrared satellite imagery
reveals showers continuing to spread southeastward into the northwest
Oregon and southwest Washington this afternoon. Some small hail cores
and weak rotation have been on noted on radar with a few of the
stronger showers today. Off and on showers should decrease a bit in
coverage and intensity overnight, but should become a bit more
widespread across the southern half of the CWA Friday.

Snow levels have generally been in the 3000-4000' range today with
snow readily accumulating at the Cascade passes. A west to east
oriented line of showers have been persistent across Marion and Linn
Counties today. This has led to multiple hours of heavier
precipitation, which has locally lowered snow levels across portions
of the Cascade foothills. To illustrate the power diabatic cooling
can incur during heavier precipitation and strong lift, an ODOT
sensor near Detroit cooled from 39F to 33F between 10am-1pm today
despite being nearly saturated at the onset of heavier
precipitation. Based on web cameras at least an inch or two of heavy
wet snow accumulated along the highway at ~1500'. Interestingly,
models have suggested that wet bulb zero heights and consequently
snow levels would rise to near 5000' or higher this afternoon and
early evening under weak warm advection at 850mb across the
Cascades. As is often the case, this has been slow to occur and
likely remains overdone. As a result, the inherited Winter Wx
Advisory looks on track for hazardous travel across the Cascade
passes through Friday. Some of the higher elevations above 5000-
6000' may even approach warning criteria over the next 24 hours
especially between Mt Jefferson and the Three Sisters.

Shortwave ridging pushing across the region late Friday should bring
a fairly quick end to the showers. Saturday and Sunday continue to
look dry across the region with a trend towards temperatures warming
to near average by the end of the weekend. With that said, models do
suggest a weakening front will drop southeastward towards the region
Saturday. This could possibly bring a light rain shower or two to
Pacific and Clatsop Counties during this time. /Neuman

.LONG TERM...Sunday night through Thursday. A more active pattern
takes hold across the region early next week. Several embedded
shortwave troughs pass across the Pacific Northwest as the general
storm track shifts south from Canada early in the week. Some fairly
significant timing differences among forecast models with respect to
when these impulses may track across the area, as would be expected
in this pattern featuring a rather strong Pacific jet. Thus, have
maintained the generally dry forecast for all but the extreme
northwestern portion of the forecast area through Monday afternoon.
However, continued the trend of boosting PoPs early Tuesday through
much of the rest of the week as a more pronounced low pressure
system may track into the central coast of British Columbia, with a
fairly robust tap of moisture entrained in the associated front.
While still too early to discern the location of highest
precipitation and just how much rain may fall, it seems increasingly
likely that the middle to end of next week will be rather wet. Snow
levels will remain well above the Cascade passes and around 8,000-
10,000 for the first half of the week, but may lower closer to 5,000
feet late Thursday as the strong front moves through the Pacific
Northwest. Cullen

&&

.AVIATION...Weather has certainly transitioned to a showery
regime from roughly I-5 westward. Scattered breaks in the
clouds are allowing stronger cells to develop. So far most cell
have remained low topped, but some do have enough strength
develop into a thunderstorm. Feel this more intense convective
activity will begin tapering off close to, or shortly after 01z
when daytime heating significantly weakens. Showers will remain
around the area through the evening, before weakening. Skies may
clear enough as winds diminish to allow for patchy fog to
develop. That could occur just about anywhere and about anytime
from 13/05 to 13/16z but may be disrupted by the general
convective nature of the atmosphere overnight. Showers will
increase again Friday morning then weaken toward the afternoon as
high pressure builds aloft.

KPDX AND APPROACHES...Showers will continue this evening with
embedded thunderstorms affecting the field through about 00z
Conditions will likely remain MVFR through at least 13/01z, with
a mixture of VFR or MVFR possible overnight tonight. Continue to
expect terrain obscuration for the 28L/R approaches. /JBonk

&&

.MARINE...Low pressure moves into SW Washington this evening.
Have cancelled the SCA for winds across the central waters
although still expect possible gusts around 30 kt near
thunderstorms and stronger showers. The threat for waterspouts
will end by late this afternoon. Several rotating cells (but no
confirmed waterspouts) continue to be observed across the
northern waters this afternoon.

Seas have eased for the time being, but are hovering around 9-10
feet with dominant periods also 9-11 seconds. Have extended the
SCA for seas through Friday afternoon as seas will see a slight
increase in heights tonight under fresh swell/wind waves on top
of the easing longer period swell.

High pres will build over the coastal waters later this week, and
remain through coming weekend. This keeps winds at 10 to 15 kt.
/JBonk

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 6 AM PDT Friday for Northern
     Oregon Cascades.

     Winter Weather Advisory until 6 PM PDT Friday for Cascades in
     Lane County.

WA...Winter Weather Advisory until 6 AM PDT Friday for South
     Washington Cascades.

PZ...Small Craft Advisory for winds until 5 AM PDT Friday for
     Coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Small Craft Advisory for hazardous seas until 4 PM PDT Friday
     for Coastal waters from Cape Shoalwater WA to Florence OR out
     60 NM.

     Small Craft Advisory for Rough Columbia River Bar from 8 PM
     this evening to 2 AM PDT Friday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Special weather statement, Oct 12, 11:33 AM PST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Portland OR
1233 PM PDT THU OCT 12 2017

ORZ001-003-005-WAZ021-022-122000-
Coast Range of Northwest Oregon OR-North Oregon Coast OR-
Lower Columbia OR-Lower Columbia and I -
5 Corridor in Cowlitz County WA-South Washington Coast WA-
1233 PM PDT THU OCT 12 2017

...SPECIAL WEATHER STATEMENT...

At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm
capable of producing a funnel cloud near Cathlamet moving southeast
at 20 mph.

Pea size hail, winds in excess of 30 mph and a funnel cloud will be
possible with this storm.

Locations impacted include...
Cathlamet, East Cathlamet, Westport and Puget Island.

In Washington this includes State Route 4 between mile markers 35 and
46.

In Oregon this includes U.S. Highway 30 west of Portland between mile
markers 65 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds are possible with this storm. Funnel clouds are
rotating columns of air that do not reach the ground. Thus, they do
not pose a threat to life and property unless they do reach the
ground and become a tornado.

&&

LAT...LON 4619 12355 4624 12350 4618 12320 4598 12337
TIME...MOT...LOC 1930Z 293DEG 15KT 4620 12348

Neuman
Special weather statement, Oct 12, 1:43 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Portland OR
243 PM PDT THU OCT 12 2017

ORZ005-WAZ039-040-122215-
Lower Columbia OR-Greater Vancouver Area WA-
South Washington Cascade Foothills WA-
243 PM PDT THU OCT 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA...
NORTHWESTERN MULTNOMAH AND SOUTHERN CLARK COUNTIES UNTIL 315 PM
PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ridgefield, or near St. Helens, moving east-southeast at 15 mph that
is capable of producing a funnel cloud.

Pea size hail, winds in excess of 35 mph and even a funnel cloud
will be possible with this storm.

Locations impacted include...
Battle Ground, Vancouver Downtown, Vancouver, Camas, Ridgefield,
Yacolt, Walnut Grove, Mount Vista, Venersborg, Hazel Dell North, Lake
Shore, Dollar Corner, Five Corners, Hockinson, Salmon Creek, Cherry
Grove, Barberton, Orchards, Meadow Glade and Mill Plain.

This includes the following highways in Washington...
 Interstate 5 between mile markers 1 and 13.
 Interstate 205 between mile markers 27 and 37.
 State Route 14 between mile markers 1 and 14.
 State Route 503 between mile markers 2 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A funnel cloud is possible with this storm. Funnel clouds are
rotating columns of air that do not reach the ground. Thus they do
not pose a threat to life and property unless they do reach the
ground and become a tornado.

&&

LAT...LON 4558 12239 4556 12243 4557 12245 4558 12249
      4560 12255 4561 12266 4565 12276 4570 12278
      4574 12276 4575 12276 4577 12280 4579 12279
      4589 12230
TIME...MOT...LOC 2142Z 292DEG 11KT 4578 12280

neuman
Special weather statement, Oct 12, 1:58 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Portland OR
258 PM PDT THU OCT 12 2017

WAZ021-122215-
South Washington Coast WA-
258 PM PDT THU OCT 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PACIFIC COUNTY UNTIL
315 PM PDT...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Naselle, or 8 miles north of Astoria, moving southeast at 25 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm. Significant hail accumulation will also be possible with
this storm.

Locations impacted include...
Knappton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4630 12394 4635 12384 4625 12366 4621 12378
TIME...MOT...LOC 2158Z 309DEG 21KT 4630 12387

Bentley
Special weather statement, Oct 12, 2:35 PM PST, 4 minutes before
Special Weather Statement
National Weather Service Portland OR
335 PM PDT THU OCT 12 2017

ORZ006-WAZ039-122315-
Greater Portland Metro Area OR-Greater Vancouver Area WA-
335 PM PDT THU OCT 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MULTNOMAH AND
SOUTHWESTERN CLARK COUNTIES UNTIL 415 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lake Shore, or near Vancouver Downtown, moving southeast at 30 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm. A significant hail accumulation will also be possible
with this storm.

Locations impacted include...
Washougal, Vancouver Downtown, Portland, Vancouver, Gresham, Camas,
Troutdale, Walnut Grove, Hazel Dell North, Lake Shore, Five Corners,
Portland Airport, Orchards, Mill Plain, Hazel Dell South, Salmon
Creek, Fairview, Wood Village, Jantzen Beach and Cascade Park.

This includes the following highways in Washington...
 Interstate 5 between mile markers 1 and 6.
 Interstate 205 between mile markers 27 and 35.
 State Route 14 between mile markers 1 and 14.

This includes the following highways in Oregon...
 Interstate 5 between mile markers 307 and 308.
 Interstate 205 between mile markers 24 and 26.
 Interstate 84 between mile markers 12 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4563 12281 4573 12272 4562 12234 4552 12244
TIME...MOT...LOC 2235Z 294DEG 24KT 4568 12273

Bentley

The radar

The Portland,OR radar (KRTX), 53 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
October 12, 2:39 PM PST to 2:40 PM PST
Where
Marion County, 0.54 mi NW of Aurora Arpt to 0.36 mi NE of Aurora Arpt
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
45.255, -122.778

The tornado started on Boones Ferry Rd NE, west of the Aurora airport. Greenhouses in the area sustained damage, and the tornado continued to travel east across the airport property. Two planes were flipped at Willamette Aviation Services. The tornado ended near Airport Rd NE.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2017Every state in 2017This day in weather historyThe tornado archive for Oregon, 2017Warnings in Oregon, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724675.